Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Austin/San Antonio, TX

May 5, 2008Comal County, Hays County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 5, 2008, 4:59 PM CDT for Comal County, Hays County, Texas. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2008, 4:59 PM CDT (21:59 UTC)
Expired
May 5, 2008, 6:30 PM CDT
In force
91 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Comal County, TX, Hays County, TX

The radar

The Austin/San Antonio radar (KEWX), 15 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1559 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 052201
FFWEWX
TXC091-209-052330-
/O.NEW.KEWX.FF.W.0005.080505T2159Z-080505T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
459 PM CDT MON MAY 5 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL COMAL COUNTY...
  SOUTH CENTRAL HAYS COUNTY...

* UNTIL 630 PM CDT.

* AT 452 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING 
  FROM A THUNDERSTORM NEAR YORK CREEK.  AN ESTIMATED 3 INCHES OF
  RAIN HAS FALLEN IN THE PAST 2 HOURS FROM A STATIONARY STORM 
  BETWEEN SMITHSON VALLEY AND SAN MARCOS.

* LOCATIONS IN THE WARNING AREA INCLUDE HUNTER.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 2993 9813 2989 9799 2982 9796 2973 9804
      2969 9817
TIME...MOT...LOC 2159Z 180DEG 0KT 2980 9809

$$
4 follow-up statements
000 
WGUS74 KEWX 052216
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
512 PM CDT MON MAY 5 2008

TXC091-209-052330-
/O.CON.KEWX.FF.W.0005.000000T0000Z-080505T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAYS TX-COMAL TX-
512 PM CDT MON MAY 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EAST
CENTRAL COMAL AND SOUTH CENTRAL HAYS COUNTIES...

AT 503 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A STATIONARY THUNDERSTORM NEAR THE COMMUNITY OF HUNTER.  
DOPPLER RADARS ARE ESTIMATING BETWEEN 3 AND 5 INCHES OF RAIN HAVE 
FALLEN FROM THIS PARTICULAR STORM.  ANOTHER HEAVY SHOWER NEAR 
CANYON LAKE IS MOVING NORTH AT 5 MPH.

LOCATIONS IN THE WARNING AREA INCLUDE HUNTER.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 2993 9813 2989 9799 2982 9796 2973 9804
      2969 9817
TIME...MOT...LOC 2212Z 180DEG 0KT 2980 9809

$$
000 
WGUS74 KEWX 052239
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
535 PM CDT MON MAY 5 2008

TXC091-209-052330-
/O.CON.KEWX.FF.W.0005.000000T0000Z-080505T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAYS TX-COMAL TX-
535 PM CDT MON MAY 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EAST
CENTRAL COMAL AND SOUTH CENTRAL HAYS COUNTIES...

AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT HEAVY RAIN OVER YORK CREEK...OR ABOUT 1 MILE NORTHWEST OF 
HUNTER.  AN ESTIMATED 4 INCHES OF RAIN HAS FALLEN OVER THIS AREA 
SINCE 315 PM.

THIS RAIN STORM WILL DRIFT NORTH ACROSS THE YORK CREEK WATERSHED.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 2993 9813 2989 9799 2982 9796 2973 9804
      2969 9817
TIME...MOT...LOC 2235Z 180DEG 0KT 2982 9808

$$
000 
WGUS74 KEWX 052307
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
601 PM CDT MON MAY 5 2008

TXC091-209-052330-
/O.CON.KEWX.FF.W.0005.000000T0000Z-080505T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAYS TX-COMAL TX-
601 PM CDT MON MAY 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EAST
CENTRAL COMAL AND SOUTH CENTRAL HAYS COUNTIES...

AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT HEAVY RAIN 5 MILES NORTH OF HUNTER....MOVING NORTH AT 5 MPH.
DOPPLER ESTIMATED RAINFALL TOTALS INDICATE AS MUCH AS 5 INCHES OF 
RAIN HAS FALLEN 3 MILES NORTH OF HUNTER.

THE AREAL COVERAGE OF HEAVY RAINS IS DECREASING.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 2993 9813 2989 9799 2982 9796 2973 9804
      2969 9817
TIME...MOT...LOC 2301Z 180DEG 0KT 2985 9808

$$
000 
WGUS74 KEWX 052321
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
618 PM CDT MON MAY 5 2008

TXC091-209-052330-
/O.CON.KEWX.FF.W.0005.000000T0000Z-080505T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAYS TX-COMAL TX-
618 PM CDT MON MAY 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EAST
CENTRAL COMAL AND SOUTH CENTRAL HAYS COUNTIES...

AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS NOTED THE 
RAINS NORTH OF HUNTER HAVE WEAKENED AND MOVED NORTH INTO HAY COUNTY.
NO ADDITIONAL HEAVY RAINS ARE EXPECTED.  BUT RUNOFF FROM THE 
SHOWERS MAY CONTINUE TO POSE A PROBLEM AT LOW WATER CROSSINGS.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU 
SAVE MAY BE YOUR OWN.

THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 630 PM CDT.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 2993 9813 2989 9799 2982 9796 2973 9804
      2969 9817
TIME...MOT...LOC 2318Z 180DEG 0KT 2985 9808

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 5, 3:33 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 5, 3:33 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
333 PM CDT MON MAY 5 2008

.DISCUSSION...
SCATTERED LIGHT SHOWERS ARE SLOWLY BEGINNING TO DEVELOP ALONG THE
COASTAL PLAINS AND ARE POPPING UP ACROSS THE EASTERN HALF OF SOUTH
CENTRAL TEXAS. THIS ACTIVITY WILL INCREASE IN AREAL COVERAGE AND
INTENSITY DURING THE EVENING AND INTO THE OVERNIGHT HOURS. GFS
AND ECMWF GUIDANCE ARE STILL INDICATING THE DEVELOPMENT OF AN MCS
OVERNIGHT ACROSS THE RIO GRANDE PLAINS. WHILE AVERAGE ACCUMULATIONS
WILL GENERALLY BE ABOUT ONE QUARTER TO ONE HALF OF AN INCH...SOME
AREAS WILL SEE LOCALLY HEAVY RAINFALL...WITH AMOUNTS OF 1-3 INCHES
POSSIBLE BEFORE SUNRISE. RAIN CHANCES WILL DROP OFF DRAMATICALLY
TUESDAY MORNING AS DRIER AIR PUSHES INTO THE REGION.

THE UPPER LOW TO THE WEST IS NOW EXPECTED TO TRACK A LITTLE
FURTHER TO THE SOUTH THAN PREVIOUSLY ANTICIPATED. CURRENT GUIDANCE
PUSHES THE LOW ACROSS WEST TEXAS AND INTO THE RED RIVER VALLEY ON
WEDNESDAY. ANOTHER ROUND OF CONVECTIVE ACTIVITY IS EXPECTED OVERNIGHT
TUESDAY AND INTO WEDNESDAY AS THE DRYLINE CREEPS IN FROM THE WEST
AHEAD OF THE LOW. MODERATE SE FLOW IN THE BL ON TUESDAY WILL AID
IN SOME MOISTURE RECOVERY. THE BEST CHANCE FOR RAIN WILL BE ACROSS
THE WESTERN HILL COUNTRY AND ALONG THE EDWARDS PLATEAU LATE
TUESDAY...THEN SHIFTING TO THE NORTHEASTERN COUNTIES BY WEDNESDAY
MORNING. SOME OF THE STORMS WHICH DEVELOP LATE TUESDAY/EARLY
WEDNESDAY COULD BECOME SEVERE. SLIGHT CHANCES FOR RAIN WILL
CONTINUE INTO WEDNESDAY AFTERNOON ACROSS EASTERN SOUTH CENTRAL
TEXAS AS THE UPPER LOW PROGRESSES INTO THE SOUTHERN GREAT PLAINS.

WARM CONDITIONS ARE IN STORE FOR THE END OF THE WORKWEEK AS WINDS
SHIFT TO THE SOUTHWEST LATE WEDNESDAY AND INTO THURSDAY IN THE WAKE
OF THE PASSAGE OF THE LOW. THE WARM AND VERY DRY AIR WILL EASILY
PUSH TEMPERATURES INTO THE MID-90S ACROSS THE METRO AREAS AND UPWARDS
OF THE CENTURY MARK ALONG THE RIO GRANDE PLAINS AND IN THE VALLEY.
WINDS WILL RETURN TO THE SOUTHEAST LATE THURSDAY...BUT GULF MOISTURE
WILL BE TOO LIMITED FOR ANYTHING OTHER THAN AN INCREASE IN CLOUDS.
ZONAL FLOW ALOFT WILL KEEP TEMPERATURES (BOTH MAX AND MIN) ABOUT
10 DEGREES ABOVE MID-MAY NORMALS THROUGH THE WEEKEND...BUT NO NEW
RECORDS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  84  69  83  64 /  40  20  30  40  10
AUSTIN BERGSTROM INTL AIRPORT  67  85  69  84  64 /  40  20  30  40  10
DEL RIO INTL AIRPORT           72  90  69  96  66 /  40  10  40  -   -
SAN ANTONIO INTL AIRPORT       68  84  70  86  65 /  50  20  30  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/08
Hazardous weather outlook, May 5, 5:49 AM CDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
549 AM CDT MON MAY 5 2008

TXZ171>173-183>194-202>209-217>225-228-061100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
549 AM CDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE
TODAY AND TONIGHT WITH SHOWERS AND THUNDERSTORMS. THE POTENTIAL
FOR LOCALLY HEAVY RAINFALL WILL BE GREATEST TONIGHT ALONG THE RIO
GRANDE VALLEY AND OVER THE RIO GRANDE PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE LATE TUESDAY AFTERNOON ACROSS VAL
VERDE COUNTY. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXPAND
EAST AND SOUTH TUESDAY EVENING INTO THE WESTERN HILL COUNTRY...
INCLUDING KINNEY AND UVALDE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY LATE TUESDAY WITH
THE THREAT OF SEVERE THUNDERSTORMS ON THE RISE.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:24 AM CDTAreal Flood AdvisoryEWXBastrop, Lee3 hr
May 5, 12:33 PM CDTAreal Flood AdvisoryEWXWilliamson117 min
May 5, 4:27 PM CDTAreal Flood AdvisoryEWXComal, Hays2 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.